Tennessee, 2022

Hail and Damaging Winds in Tennessee, May 15, 2022

May 15, 2022 · NWS MEG · 7 events in 3 counties and zones

An MCS moved across the Mid-South. Coupled with a remnant outflow boundary from the morning helped thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An MCS moved across the Mid-South. Coupled with a remnant outflow boundary from the morning helped thunderstorm development. Damaging wind, large hail and heavy rain was the result of this MCS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 2:00 PM CST, 19 minutes earlier.

Area forecast discussion, May 15, 2:00 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
300 PM CDT Sun May 15 2022

.DISCUSSION...

A cluster of thunderstorms over Central Arkansas are quickly
racing toward the Mid-South at this time. The highest instability
remains across Southeast Arkansas where CAPE values are around
5000 J/KG. The trajectory of those storms are following this axis
of higher instability. If the trend continues expect the storms
to move into areas of East Arkansas, south of Forrest City into
Northwest Mississippi over the next couple of hours. Additional
storms have developed along the Mississippi River on the edge of
the humid airmass(dewpoints in the lower 70s) and the drier
air(mid to upper 60s). Damaging winds and hail will be the main
threat with any storms this afternoon into the evening. Locally
heavy rainfall will also be possible.

The complex of storms will race through the entire CWA this evening.
A few showers may develop behind the storms along the trailing
cold front when it moves into the area during the overnight
hours. Otherwise, cooler and drier air will begin to filter into
the region behind the front.

Pleasant conditions are expected on Monday as SFC high pressure
builds over the region. Highs will remain in the lower to mid 80s but
should feel nice with lower humidity. Lows Monday Night will drop
into the mid 50s to lower 60s.

The upper ridge will begin to build back on Tuesday. As the ridge
builds back, a SFC warm front will lift northeastward over the area
Tuesday Night into Wednesday morning. Can't rule out a few
showers and thunderstorms developing along and ahead of the front.

Chances for rain thereafter will occur along the periphery of the
upper ridge until Friday. As a result, a few showers and
thunderstorms may skirt Northeast Arkansas, the Missouri Bootheel,
and Northwest Tennessee. The upper ridge will then begin to break
down allowing a cold front to move into the Mid-South Friday Night
into Saturday. Both the GFS and ECMWF seem a lot faster with the
clearing of the front. It is possible the front sinks south of
the area on Saturday leaving much of next weekend dry. For now
will continue with POPS.

KRM

&&

.AVIATION...

18Z TAFs

A complicated first six hours of the TAF, with upstream TSRA over
the Ozarks at discussion time. The western edge of this activity
will likely drop south through AR, remaining predominately west of
JBR and MEM. To the east, over south central MO, TSRA will take a
more southeasterly track to into the Midsouth. It is not clear
how connected the two areas of storms will be, with several CAMs
suggesting wide gap of NIL weather until scattered TSRA develops
in place near MEM/MKL along weak remnant boundaries, during peak
surface heating.

TSRA should end north to south through the evening. A high MVFR
post-frontal cloud deck appears likely after sunrise, which should
mix out with surface heating Monday morning.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 15, 10:47 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1147 AM CDT Sun May 15 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-161900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1147 AM CDT Sun May 15 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Another round of strong to severe storms will be possible this
afternoon into this evening as a cluster of thunderstorms
approaches the Midsouth from the Northwest. Damaging wind is
expected to be the greatest threat. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

KRM

In the hours before

Special weather statement, May 15, 2:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
302 PM CDT Sun May 15 2022

ARZ028-MOZ113-115-152030-
Mississippi AR-Pemiscot MO-Dunklin MO-
302 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northern
Mississippi, southwestern Pemiscot and southeastern Dunklin Counties
through 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manila, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Blytheville, Gosnell, Manila, Steele, Cooter, Dell, Holland, Calumet,
Dearman, Buckeye, Burton, Woodland Corner, Roseland, Lens Ford,
Wilson Junction, Stark City, Number Nine, Pettyville, Armorel and
Cole Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3589 8977 3587 8977 3586 8976 3585 8976
      3583 9014 3600 9019 3612 8982
TIME...MOT...LOC 2002Z 257DEG 17KT 3594 9008

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The radar

The Memphis radar (KNQA), 32 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Tipton

When
May 15, 2:19 PM CST to 2:24 PM CST
Where
Tipton County, 2.36 mi SSW of Solo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.550, -89.620

Ping-Pong ball-sized hail fell two miles southeast of Covington.

Hail, Lake

When
May 15, 3:42 PM CST to 3:47 PM CST
Where
Lake County, 0.56 mi E of Tiptonville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.380, -89.470

Half-dollar-sized hail reported in Tiptonville.

Thunderstorm Wind, Tipton

When
May 15, 4:35 PM CST to 4:36 PM CST
Where
Tipton County, 0.56 mi E of Solo
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
35.580, -89.590

A 63 mph wind gust was measured at the Covington Municipal Airport.

Hail, Fayette

When
May 15, 5:08 PM CST to 5:13 PM CST
Where
Fayette County, 2.18 mi SW of Hebron
Measured
1 in hail
Reported by
Public
Coordinates
35.380, -89.450

Quarter-sized hail fell along Interstate 40 at mile marker 40.

Thunderstorm Wind, Fayette

When
May 15, 5:16 PM CST to 5:21 PM CST
Where
Fayette County, 2.64 mi ENE of Hebron
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.420, -89.380

An estimated wind gust of 60 mph occurred two miles west of Somerville.

Hail, Fayette

When
May 15, 5:16 PM CST to 5:21 PM CST
Where
Fayette County, 1.83 mi WSW of Somerville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.240, -89.380

Nickel-sized hail fell two miles west of Somerville.

Thunderstorm Wind, Fayette

When
May 15, 5:30 PM CST to 5:35 PM CST
Where
Fayette County, 0.26 mi ESE of Somerville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.249, -89.346

Seven utility poles down on Old Jackson Road near the Loosahatchie River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022126, 1022127, 1022121, 1022128, 1022123, 1022125, 1022120.